Alert archive / Nevada / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 25, NWS Las Vegas, NV

July 28, 2005Nye County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 28, 2005, 4:00 PM PDT for Nye County, Nevada. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2005, 4:00 PM PDT (23:00 UTC)
Expired
Jul 28, 2005, 4:45 PM PDT
In force
45 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Nye County, NV

The radar

The Las Vegas radar (KESX), 203 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2005-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2005-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
3223 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 282300
SVRVEF
NVC023-282345-
/O.NEW.KVEF.SV.W.0025.050728T2300Z-050728T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
ISSUED BY NATIONAL WEATHER SERVICE FLAGSTAFF AZ
400 PM PDT THU JUL 28 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL NYE COUNTY IN SOUTH CENTRAL NEVADA

* UNTIL 445 PM PDT

* AT 355 PM PDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING         
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER   
  SOUTH CENTRAL NYE COUNTY...OR ABOUT 22 MILES NORTH OF              
  MERCURY...AND MOVING NORTHWEST AT 30 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER 
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN 
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3691 11619 3699 11598 3757 11630 3747 11657

$$
SC
1 follow-up statement
000 
WWUS55 KVEF 282344
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
442 PM PDT THU JUL 28 2005

NVC023-282352-
/O.EXP.KVEF.SV.W.0025.000000T0000Z-050728T2345Z/
NYE NV-
442 PM PDT THU JUL 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL NYE COUNTY EXPIRES AT 
445 PM PDT...

AN AREA OF STRONG THUNDERSTORMS CONTINUES TO MOVE NORTH THROUGH 
CENTRAL NYE COUNTY NEVADA. TWO OBSERVATION POINTS ON THE NEVADA TEST 
SITE RECORDED GUSTS TO 62 AND 63 MPH RESPECTIVELY. STORMS ARE STILL 
CAPABLE OF PRODUCING SMALL HAIL AND GUSTS TO AROUND 50 MPH BUT THE 
THREAT OF SEVERE CRITERIA BEING MET HAS DIMINISHED. THE WARNING WILL 
THEREFORE BE ALLOWED TO EXPIRE ON SCHEDULE AT 445 PM.

LAT...LON 3691 11619 3699 11598 3757 11630 3747 11657

$$

RUNK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:35 PM PDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 28, 2:35 PM PDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
ISSUED BY NATIONAL WEATHER SERVICE FLAGSTAFF AZ
235 PM PDT THU JUL 28 2005

.SYNOPSIS...AN AREA OF HIGH PRESSURE WILL REMAIN OVER THE FOUR
CORNERS REGION THROUGH THE WEEKEND. FLOW FROM THE SOUTH AND
SOUTHEAST AROUND THE HIGH PRESSURE WILL ENSURE THAT MOISTURE WILL
REMAIN PLENTIFUL OVER THE AREA...WITH AFTERNOON THUNDERSTORMS AND
SEASONABLE TEMPERATURES EXPECTED THROUGH THE WEEKEND.
&&

.SHORT TERM...WATER VAPOR IMAGERY SHOWS WEAK CIRCULATION CURRENTLY
WORKING TOWARD THE NORTHEAST OVER THE SOUTHERN SIERRA...LIKELY
AIDING IN THE DEVELOPMENT OF SIGNIFICANT CONVECTION OVER THE AREA
THIS AFTERNOON. THE MOISTURE CURRENTLY IN PLACE...DEW POINTS IN THE
50S GENERALLY SOUTH OF VEGAS...AND 40S TO THE NORTH...WILL
PERSIST...IF NOT INCREASE SLIGHTLY...AS THE HIGH PRESSURE MOVES
FURTHER TO THE EAST TOMORROW CONTINUING A FEED OF MOISTURE INTO THE
AREA FROM THE SOUTH. AS SUCH...EXPECT A RETURN OF CONVECTION SIMILAR
TO TODAY OVER MUCH OF THE FORECAST AREA FRIDAY AND SATURDAY. ONLY A
SLIGHT CHANGE IN THE STEERING LEVEL WINDS WILL BRING THE STORMS OFF
THE HIGH COUNTRY IN MORE OF A NORTH OR NORTHEASTERLY DIRECTION
FRIDAY AND SATURDAY.

.LONG TERM...NO CHANGE IS EXPECTED IN THE GENERAL WEATHER PATTERN
THROUGH THE LONG TERM WITH THE RIDGE TO REMAIN CENTERED AROUND THE
FOUR CORNERS AREA WITH FAIRLY WEAK...GENERALLY SOUTH TO SOUTHWEST
FLOW ALOFT ACROSS THE CWA. AS SUCH...FLOW WILL BE CONDUCIVE TO
MAINTAINING MOISTURE IN THE CWA WHILE WEAK FLOW ALOFT TO ALLOW FOR
SLOW MOVEMENT OF ANY MOISTURE OVER THE AREA. THUS OVERALL PATTERN OF
SCATTERED AFTERNOON/EVENING THUNDERSTORMS LOOKS TO BE THE BEST BET
THROUGH THE PERIOD. WILL HAVE TO WATCH FOR LOCALLY HEAVY RAIN WITH
THESE SLOW MOVING STORMS. WITH MOISTURE OVER THE AREA...DAYTIME
TEMPS LIKELY TO BE A LITTLE BELOW NORMAL THROUGH THE PERIOD.
&&

.AVIATION...TAF ADEQUATELY COVERS ALL EXPECTED WEATHER AT KLAS.
THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE THROUGH THE EARLY
EVENING WITH ISOLATED TO SCATTERED ACTIVITY TO PERSIST THROUGH
04Z ACROSS ALL ROUTE CORRIDORS. OUTFLOW BOUNDARIES MAY CONTINUE TO
CAUSE PROBLEMS AT KLAS AND WILL NEED TO MONITOR DURING THE
AFTERNOON/EVENING HOURS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

BAK/CZYZYK
Hazardous weather outlook, Jul 28, 6:18 AM PDT, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
618 AM PDT THU JUL 28 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-291400-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
618 AM PDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.TODAY...THURSDAY.

ISOLATED THUNDERSTORMS ARE EXPECTED OVER AREA THIS AFTERNOON AND
EVENING. ALTHOUGH HAZARDOUS WEATHER IS NOT ANTICIPATED...BRIEF HEAVY
RAIN AND GUSTY WINDS MAY OCCUR WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

MOISTURE OVER THE AREA WILL CONTINUE TO ALLOW ISOLATED TO
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE AREA THROUGH
THE PERIOD WITH SOME THUNDERSTORM ACTIVITY CONTINUING THROUGH THE
NIGHT.  OVERALL HAZARDOUS WEATHER IS NOT ANTICIPATED WITH THESE
STORMS...BUT BRIEF HEAVY RAIN AND STRONG GUSTY WINDS MAY CREATE
ISOLATED HAZARDOUS CONDITIONS THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Severe Thunderstorm Warnings in Nevada, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.